Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 16, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Nov 24, 2017, 12:30 PM CST for 6 counties in Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 24, 2017, 12:30 PM CST (18:30 UTC)
- Expired
- Nov 24, 2017, 5:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 1:02 PM CST | NON-TSTM WND GST 55 | Stockton Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3046 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189 WWUS83 KGID 241830 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1230 PM CST Fri Nov 24 2017 ...CRITICAL FIRE WEATHER CONDITIONS IN PROGRESS OVER NORTH CENTRAL KANSAS... .Temperatures have climbed higher than expected...and this has pushed humidity levels below 20%. Therefore...a Red Flag Warning is necessary. KSZ005>007-017>019-242300- /O.NEW.KGID.FW.W.0016.171124T1830Z-171124T2300Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell- 1230 PM CST Fri Nov 24 2017 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 017, 018 AND 019... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 5 PM CST this afternoon. * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell. * 20 FT WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * TIMING...Now through 5 PM. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that occur will spread rapidly...be difficult to contain...and will exhibit extreme fire behavior. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Kelley
1 follow-up statement
862 WWUS83 KGID 242257 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 457 PM CST Fri Nov 24 2017 KSZ005>007-017>019-250000- /O.EXP.KGID.FW.W.0016.000000T0000Z-171124T2300Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell- 457 PM CST Fri Nov 24 2017 ...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY... Temperatures have decreased and hence the relative humidity has risen significantly. Therefore, the Red Flag Warning will be allowed to expire. Although wind continues to be gusty, it will continue to decrease in speed this evening. $$ Heinlein
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Nov 24, 11:55 AM CST, 35 minutes earlier.
Area forecast discussion, Nov 24, 11:55 AM CST, 35 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1155 AM CST Fri Nov 24 2017 .UPDATE... Issued at 1155 AM CST Fri Nov 24 2017 SPS was issued for widespread wind gusts of 45-55 mph until 3 PM. Highest gust we've seen thus far is 55 mph at ODX at 1049 AM. Records have been broken at GRI and HSI. See RER's for details. Hunch at 847 AM (see below) was right. Mixing into very warm inversion has resulted in warmer temps. So highs were raised for today. We're seeing low 80s in N-cntrl KS! UPDATE Issued at 847 AM CST Fri Nov 24 2017 Examination of 12Z soundings from LBF/UNR along with the unusually warm start this AM have this fcstr believing records will be threatened or broken today. High temps will be within 2-3F. 13Z consensus of short-term models is indicating our fcst may not be warm enough (by 2F). It's fcstg 71 at GRI and 73 at HSI. This is not a slam dunk given the weak cool front will be moving thru. We are already fcstg anomalous warmth (highs 20-25F above normal). So current plan is to let the fcst ride...but don't be surprised if records are tied or broken again today. && .SHORT TERM...(Today and tonight) Issued at 255 AM CST Fri Nov 24 2017 Impressively mild late November night across not only across the forecast area but the entire Central and Northern Plains. Temperatures in south central Nebraska and north central Kansas range from 43 to 54 degrees, with almost all reporting sites still above the climatological normal high temperature for this time of year. Though today is another warm one, there are changes. A surface cold front is showing itself now moving into eastern Montana and western North Dakota. This front will push across the forecast area late this morning and early this afternoon. Favorable downsloping westerly flow along with already warm temperatures will push temperatures quickly into the 60s. Mixing with the frontal passage could spike temperatures up a notch from current forecast before cold advection starts leveling things off in the afternoon. Current is for a range of temperatures from the upper 60s to middle 70s. Record high temperatures 72 degrees for both Grand Island and Hastings today, both of which are in reach though the forecast is just shy of those temperatures. Those westerly winds will give way to northwest winds gusting to around 35 mph this afternoon in the wake of the cold front. Fortunately, winds should drop off quickly early this evening. Quite a bit colder tonight with clearing skies and light winds. Couple other items to note...some of the short term models are trying to spread some mid-cloud sprinkles across northwest and near north central Kansas late this afternoon. This is due to the upper level trough passage but also a nosing strong H250 jet into that area. Opted for a cloud increase for now thinking dry air will squelch even the the sprinkle chance. Also, near critical fire concerns due to winds and sub-25% relative humidity values are possible across parts of north central Kansas. .LONG TERM...(Saturday through Thursday) Issued at 255 AM CST Fri Nov 24 2017 First, both Saturday and Sunday look really, really good weatherwise. One may be tempted to focus on the "cooler" temperatures, but we should focus on the light winds both days (and sunshine) and high temperatures 10+ degrees above normal Saturday (50s) around 20 degrees above normal Saturday (60s). Enjoy them both. That leads into Monday, which could be one of the last really warm days in awhile. H85 temperatures projected to be warmer than Thanksgiving Day and with plenty of sunshine. Winds will not be downsloping as much, but decent mixing with increasing south/southwest winds will help push temperatures back into the upper 60s and middle 70s. Record high temperatures of 73 and 71 for Grand Island and Hastings could be in jeopardy again as the area begins the day in the center of an upper level short wave ridge access. The next cold front times out to move through the area roughly around Monday night. Within about 24 hours of that frontal passage, the forecast could get more interesting. European model has been sliding a closed low across the Central Plains and through the forecast area Tuesday night and Wednesday. The GFS is further south but has sort of a similar trend. Small chances for rain or a rain/snow mix were added to the forecast for Tuesday night/Wednesday. Temperatures look marginal for accumulating snowfall although snow is possible. Still quite a bit of time and several forecast iterations before this impacts the area but its one worth watching and hoping for some moisture to settle the dust in many areas. If the precipitation materializes, temperatures will likely have to come down Wednesday across the area. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1155 AM CST Fri Nov 24 2017 Significant Wx: NW wind gusts to near 45 kts until 20Z. This Afternoon: VFR with no clds at or below (AOB) 10K ft. NW winds 30-35 kts with gusts to near 45 kts early...then shifting N and decreasing 20-30G35 kts. Confidence: High Tonight: VFR with no clds AOB 10K ft. Winds rapidly diminish to less than 10 kts and remain NW. Confidence: High Sat thru 18Z: VFR with no clds AOB 10K ft. Light WNW winds under 10 kts. Confidence: High && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Kelley SHORT TERM...NOAA/NWS/Moritz LONG TERM...NOAA/NWS/Moritz AVIATION...Kelley
Hazardous weather outlook, Nov 24, 11:14 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 1114 AM CST Fri Nov 24 2017 NEZ039>041-046>049-060>064-072>077-082>087-251200- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore- Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer- 1114 AM CST Fri Nov 24 2017 This Hazardous Weather Outlook is for south central Nebraska. .DAY ONE...Today and Tonight. A three-hour period of strong winds will occur behind a cold front late this morning into this afternoon. Northwest to north winds will be sustained near 35 mph with gusts to near 55 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings KSZ005>007-017>019-251200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell- 1114 AM CST Fri Nov 24 2017 This Hazardous Weather Outlook is for portions of north central Kansas. .DAY ONE...Today and Tonight. Gusty northwest winds up to 35 mph are expected this afternoon across north central Kansas. For areas south of a line from Phillipsburg to Beloit, the wind and low relative humidities will result in near critical fire weather conditions this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley
In the hours before
Special weather statement, Nov 24, 10:27 AM CST, 2 hours 3 minutes before
Special Weather Statement National Weather Service Hastings NE 1027 AM CST Fri Nov 24 2017 NEZ039>041-046>049-060>064-072>077-082>087-242000- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore- Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer- Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 1027 AM CST Fri Nov 24 2017 ...STRONG WINDS WILL OCCUR BEHIND A COOL FRONT THROUGH 3 PM... A cool front was surging south through the Sandhills late this morning. This front will cross south central Nebraska over the next couple hours...reaching the Kansas state line around 1 PM. A three-hour burst of strong winds will occur behind this front. Winds will become northwest and increase to around 30 MPH with gusts as high as 50 MPH possible. Windy conditions will remain through the afternoon...but will not be as strong. Winds will rapidly diminish as sunset approaches. These strong winds will blow light-weight objects around...and will make driving difficult on east-west oriented roads...especially for high profile vehicles. Those driving should use caution. Kelley
Local storm report, Nov 24, 11:08 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1108 AM CST FRI NOV 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM NON-TSTM WND GST ORD AIRPORT 41.62N 98.95W
11/24/2017 M55 MPH VALLEY NE ASOS
&&
JMBWSpecial weather statement, Nov 24, 11:09 AM CST, 1 hour 21 minutes before
Special Weather Statement National Weather Service Hastings NE 1109 AM CST Fri Nov 24 2017 NEZ039>041-046>049-060>064-072>077-082>087-242000- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore- Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer- Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 1109 AM CST Fri Nov 24 2017 ...STRONG WINDS WILL OCCUR BEHIND A COOL FRONT THROUGH 3 PM... A cool front was surging south through the Sandhills late this morning. This front will cross south central Nebraska over the next couple hours...reaching the Kansas state line around 1 PM. A three-hour burst of strong winds will occur behind this front. Winds will become northwest and increase to around 35 MPH with gusts as high as 55 MPH possible. Windy conditions will remain through the afternoon...but will not be as strong. Winds will rapidly diminish as sunset approaches. At 1053 AM...a wind gust of 55 mph was measured at the Evelyn Sharp airport in Ord. These strong winds will blow light-weight objects around...and will make driving difficult on east-west oriented roads... especially for high profile vehicles. Those driving should use caution. Kelley
Local storm report, Nov 24, 12:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1205 PM CST FRI NOV 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM NON-TSTM WND GST ORD AIRPORT 41.62N 98.95W
11/24/2017 M58 MPH VALLEY NE ASOS
&&
KELLEYLocal storm report, Nov 24, 12:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1214 PM CST FRI NOV 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM NON-TSTM WND GST 3 ESE KEARNEY 40.68N 99.04W
11/24/2017 M57 MPH BUFFALO NE MESONET
&&
KELLEYNearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.